Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 123, NWS Shreveport, LA

May 6, 2012Panola County, Shelby County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at May 6, 2012, 8:28 PM CDT for Panola County, Shelby County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2012, 8:28 PM CDT (01:28 UTC)
Expired
May 6, 2012, 9:04 PM CDT
In force
36 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Panola County, TX, Shelby County, TX

The radar

The Shreveport radar (KSHV), 63 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2012-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2689 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2012-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2689 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

383 
WUUS54 KSHV 070128
SVRSHV
TXC365-419-070215-
/O.NEW.KSHV.SV.W.0123.120507T0128Z-120507T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
828 PM CDT SUN MAY 6 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SHELBY COUNTY IN EASTERN TEXAS...
  THIS INCLUDES THE CITY OF CENTER...
  SOUTHEASTERN PANOLA COUNTY IN NORTHEAST TEXAS...

* UNTIL 915 PM CDT

* AT 826 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CENTER...AND MOVING NORTH AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TENAHA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3214 9427 3213 9404 3170 9407 3171 9431
TIME...MOT...LOC 0128Z 194DEG 13KT 3185 9418

$$

14
1 follow-up statement
759 
WWUS54 KSHV 070204
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
904 PM CDT SUN MAY 6 2012

TXC365-419-070211-
/O.CAN.KSHV.SV.W.0123.000000T0000Z-120507T0215Z/
PANOLA TX-SHELBY TX-
904 PM CDT SUN MAY 6 2012

...THE SEVERE THUNDERSTORM WARNING FOR SHELBY AND PANOLA COUNTIES IS
CANCELLED...

THE THUNDERSTORM MOVING NORTH ACROSS NORTHERN SHELBY COUNTY HAS 
WEAKENED AND NO LONGER CONTAINS LARGE HAIL. HOWEVER EXPECT 
OCCASIONAL CLOUD TO GROUND LIGHTNING AND GUSTY WIND AS THE STORM 
MOVES INTO SOUTHEAST PANOLA COUNTY.   

LAT...LON 3214 9427 3213 9404 3170 9407 3171 9431
TIME...MOT...LOC 0201Z 194DEG 13KT 3197 9415

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:41 PM CDT, 5 hours 47 minutes earlier.

Area forecast discussion, May 6, 2:41 PM CDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
241 PM CDT SUN MAY 6 2012

.DISCUSSION...
MESSY SW FLOW PATTERN ACROSS THE SRN PLAINS CONTINUES THIS
AFTERNOON. HOWEVER...MIGRATING UPPER LOWS ACROSS SRN SASKATCHEWAN
AND THE BAJA REGION SIGNAL THAT A PATTERN CHANGE IS ON THE WAY.
SFC ANALYSIS/VIS SATELLITE DATA SHOWS FRONTAL BOUNDARY DRAPED
ACROSS THE TX PANHANDLE THROUGH NRN OK/SRN KS...AS WELL AS WEAK
MCV OVER SE TX LEFTOVER FROM CONVECTION ACROSS CENTRAL TX ON SAT.
AS THE FRONT APPROACHES...AND UPPER FLOW BECOMES INCREASINGLY
RIDDLED WITH WEAK DISTURBANCES...SHOWERS AND THUNDERSTORMS SHOULD
GRADUALLY BEGIN TO INCREASE BY EARLY MONDAY MORNING. IN
ADDITION...MCV SHOULD ALSO BE MAKING ITS WAY ENE INTO THE REGION
TONIGHT...WHICH COULD SERVE AS A FOCUS FOR CONVECTIVE
REDEVELOPMENT DESPITE A RELATIVELY WEAK LLJ. CAN'T RULE OUT A
COUPLE OF STRONG STORMS ON MONDAY DESPITE LIMITED SHEAR...AS
ABUNDANT INSTABILITY WILL LIKELY ACCOMPANY THE COLD FRONT AS IT
DIPS SWD.

FRONT IS FCST TO MOVE THROUGH THE REGION ON MONDAY...AS THE
SASKATCHEWAN LOW DIGS ESEWD INTO THE LOWER GREAT LAKES REGION AND
FLATTENS OUT WHAT'S LEFT OF THE UPPER RIDGE. A CONTINUED SERIES OF
DISTURBANCES ALONG THE FRONT AHEAD OF THE BAJA LOW WILL KEEP THE
REGION IN A WET PATTERN THROUGH WED. A BRIEF STINT OF HIGH PRESSURE
IS FCST TO SQUEEZE INTO THE REGION FOR THU BEFORE THE BAJA LOW
MAKES ITS MOVE INTO TX EARLY FRI. MODELS DIFFER SOMEWHAT ON
EXACTLY HOW THIS SYSTEM WILL EVOLVE...WITH THE EURO BEING THE
WETTER OF THE TWO. HAVE GONE WITH A BLEND OF THE TWO...AS
POSITION/STRENGTH ARE FAIRLY SIMILAR.

ALL IN ALL...ANTICIPATE MANY ADJUSTMENTS AND TWEAKS TO THE FCST
FOR THIS WEEK IN THE COMING DAYS...AS MODELS HAVE BEEN SOMEWHAT
INCONSISTENT. MAV/MEX NUMBERS HAVE BEEN TRENDING COOLER OVER THE
LAST FEW RUNS...AS THE RAW MODEL SOLUTIONS ARE NOW BRINGING THE
EARLY/MID WEEK COLD FRONT ALL THE WAY THROUGH THE REGION. HAVE
BLENDED THESE NUMBERS INTO THE ONGOING TEMP FCST...LEAVING THE
TEMPS TUE THROUGH THE END OF THE PD AS CLOSE TO NORMAL AS WE'VE
SEEN IN QUITE A WHILE. /12/

&&

.AVIATION...
ALL IS QUIET ACROSS THE FOUR STATE REGION TODAY WITH A WEAK CU FIELD
JUST NOW STARTING TO DEVELOP ACROSS PORTIONS OF NE LA AND SC AR. ONE
AREA OF NOTE IS THE MCV ROTATING ACROSS SE TX ATTM...MOVING EAST
NORTHEAST INTO THE REGION. QUITE A BIT OF MID AND HIGH CLOUD COVER
ASSOCIATED WITH THIS AREA OF LIFT AND THUS...INSTABILITY IS NOT ALL
THAT STRONG BUT OUTFLOW BOUNDARY INTERACTION WITH INCREASING
INSTABILITY TO THE NORTH AND EAST OF THE SYSTEM MAY HELP TO INITIATE
SOME CONVECTION LATER THIS AFTERNOON/EVENING. ELSEWHERE...ISOLATED
CONVECTION CONTINUES ACROSS PORTIONS OF EASTERN OKLAHOMA WHERE
BETTER INSTABILITY AND LIFT EXISTS BUT THIS ACTIVITY REMAINS WELL
NORTH OF OUR TERMINAL SITES THIS AFTN.

BEST WAY TO HANDLE ANY CONVECTION IS WITH AMENDMENTS TONIGHT AS
COVERAGE IS EXPECTED TO BE WIDELY SCATTERED AT BEST. OTHERWISE...CU
FIELD SHOULD DISSIPATE LATER THIS EVENING WITH A MIX OF MID AND HIGH
CLOUDS CONTINUING ACROSS THE REGION OVERNIGHT. MADE MENTION OF EARLY
MORNING IFR/MVFR CEILINGS ACROSS MOST TERMINALS MONDAY. CONVECTION
SHOULD INCREASE IN COVERAGE AND INTENSITY ALONG A SOUTHEASTWARD
MOVING COLD FRONT BY LATE MORNING INTO THE AFTERNOON. THIS ACTIVITY
SHOULD BE INCREASING NEAR OUR NORTHERN MOST TERMINALS NEAR OR JUST
BEFORE 18Z MON. /13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  88  68  82  64 /  20  30  40  50  40
MLU  69  90  68  84  63 /  20  30  40  50  40
DEQ  69  84  64  78  56 /  40  50  40  30  30
TXK  70  87  65  79  60 /  40  40  50  40  30
ELD  69  87  65  81  61 /  20  40  50  40  30
TYR  70  86  67  79  61 /  30  30  40  50  40
GGG  71  88  68  80  61 /  30  30  40  50  40
LFK  70  88  69  84  65 /  20  20  30  50  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

12/13
Hazardous weather outlook, May 6, 11:46 AM CDT, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1146 AM CDT SUN MAY 6 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-071200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1146 AM CDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FEW ISOLATED SHOWERS AND THUNDERSTORMS MAY BE POSSIBLE
TODAY...MAINLY ACROSS EAST TEXAS AND SOUTHEAST OKLAHOMA.
HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE FOR THE START OF
THE WORK WEEK WITH THE APPROACH AND SLOW PASSAGE OF A COLD FRONT
DURING MONDAY AND TUESDAY. A FEW OF THE THUNDERSTORMS MAY BECOME
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. THUNDERSTORM
ACTIVITY WILL WORK OUT OF THE SOUTHERN AREAS BY LATE WEDNESDAY...
WITH THUNDERSTORMS RETURNING AGAIN AS ANOTHER COLD FRONT APPROACHES
FOR NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

12

In the hours before

Special weather statement, May 6, 6:30 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
630 PM CDT SUN MAY 6 2012

TXZ152-165-166-070030-
ANGELINA-NACOGDOCHES-SAN AUGUSTINE-
630 PM CDT SUN MAY 6 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 730 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN EASTERN TEXAS...
     NACOGDOCHES...SAN AUGUSTINE AND ANGELINA...

INCLUDING THE FOLLOWING LOCATIONS...
     ETOILE...HUNTINGTON...LUFKIN...MACUNE...MARTINSVILLE...
     MELROSE...NACOGDOCHES...TRAWICK AND WODEN...

AT 625 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES NORTH OF ROCKLAND...MOVING
NORTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM
AS IT MOVES ACROSS MUCH OF THE SAM RAYBURN RESERVOIR AREA. IN
ADDITION...THIS STORM CONTAINS FREQUENT DEADLY CLOUD TO GROUND
LIGHTNING STRIKES. BOATERS SHOULD HEAD TO SHORE IF THREATENING
WEATHER APPROACHES OR THUNDER IS HEARD.

ANOTHER STRONG STORM WILL MOVE ACROSS THE CITY OF NACOGDOCHES...AND
ALSO CONTAIN STRONG GUSTY WINDS...FREQUENT DEADLY LIGHTNING
STRIKES...AND POSSIBLE HAIL.

VII
Special weather statement, May 6, 6:44 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
644 PM CDT SUN MAY 6 2012

TXZ110-125-070030-
CAMP-UPSHUR-
644 PM CDT SUN MAY 6 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 730 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     UPSHUR AND CAMP...

INCLUDING THE FOLLOWING LOCATIONS...
     LEESBURG...NEWSOME...PITTSBURG AND ROSEWOOD...

AT 642 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR ROSEWOOD...OR 9 MILES NORTHWEST
OF GILMER...MOVING NORTH NORTHEAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

VII
Special weather statement, May 6, 7:37 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
737 PM CDT SUN MAY 6 2012

TXZ152-153-070115-
NACOGDOCHES-SHELBY-
737 PM CDT SUN MAY 6 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 815 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN EASTERN TEXAS...
     NACOGDOCHES AND SHELBY...

INCLUDING THE FOLLOWING LOCATIONS...
     GARRISON...MARTINSVILLE...MELROSE AND NACOGDOCHES...

AT 728 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF NACOGDOCHES...
MOVING NORTHEAST AT 25 MPH.

PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM. FREQUENT DEADLY CLOUD TO GROUND LIGHTNING STRIKES WILL
CONTINUE TO OCCUR.

IN ADDITION...THE HEAVIEST RAINFALL...POSSIBLE BETWEEN ONE AND TWO
INCHES IN A SHORT PERIOD OF TIME...HAS OCCURRED DIRECTLY OVER THE
CITY OF NACOGDOCHES. PONDING OF WATER IN LOW LYING AREAS AND
ROADWAYS CAN ME EXPECTED...MAKING TRAVEL HAZARDOUS FOR THE NEXT HOUR
OR SO.

VII
Special weather statement, May 6, 7:41 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
741 PM CDT SUN MAY 6 2012

TXZ109>111-070115-
CAMP-MORRIS-TITUS-
741 PM CDT SUN MAY 6 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 815 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     MORRIS...TITUS AND CAMP...

INCLUDING THE FOLLOWING LOCATIONS...
     CASON...DAINGERFIELD...JENKINS AND PITTSBURG...

AT 738 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR PITTSBURG...MOVING NORTHEAST AT
30 MPH.

MOTHBALL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 6:22 PM CDTSevere Thunderstorm WarningSHVBowie53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.